Alert archive / Florida / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 65, NWS Mobile, AL

February 26, 2008Okaloosa County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Feb 26, 2008, 8:22 AM CST for Okaloosa County, Santa Rosa County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2008, 8:22 AM CST (14:22 UTC)
Expired
Feb 26, 2008, 8:57 AM CST
In force
35 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Okaloosa County, FL, Santa Rosa County, FL

The radar

The Eglin Afb radar (KEVX), 58 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 5:12 AM CSTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.4 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
534 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 261422
SVRMOB
FLC091-113-261515-
/O.NEW.KMOB.SV.W.0065.080226T1422Z-080226T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
822 AM CST TUE FEB 26 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OKALOOSA COUNTY IN NORTHWEST FLORIDA...
  THIS INCLUDES THE CITY OF CRESTVIEW...
  SANTA ROSA COUNTY IN NORTHWEST FLORIDA...

* UNTIL 915 AM CST

* AT 817 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTH OF MUNSON TO     
  MILTON...AND MOVING SOUTHEAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BLACKMAN...HAROLD AND CANNON TOWN BY 830 AM CST...
  PEADEN...MILLIGAN...HOLT AND GALLIVER BY 835 AM CST...
  CRESTVIEW AIRPORT AND CRESTVIEW BY 840 AM CST...
  DEERLAND BY 845 AM CST...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST TUESDAY
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3099 8639 3044 8638 3043 8642 3042 8638
      3039 8638 3042 8650 3044 8643 3046 8646
      3043 8655 3061 8716 3099 8685
TIME...MOT...LOC 1422Z 303DEG 49KT 3093 8679 3063 8702

$$
2 follow-up statements
000 
WWUS54 KMOB 261437
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
837 AM CST TUE FEB 26 2008

FLC113-261447-
/O.CAN.KMOB.SV.W.0065.000000T0000Z-080226T1515Z/
SANTA ROSA FL-
837 AM CST TUE FEB 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR SANTA ROSA COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST TUESDAY 
FOR PORTIONS OF SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3096 8639 3066 8640 3074 8679 3099 8677
      3098 8640
TIME...MOT...LOC 1437Z 278DEG 53KT 3080 8662

$$

FLC091-261515-
/O.CON.KMOB.SV.W.0065.000000T0000Z-080226T1515Z/
OKALOOSA FL-
837 AM CST TUE FEB 26 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CST
FOR NORTHERN OKALOOSA COUNTY...

AT 831 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR BAKER...OR ABOUT 9 MILES WEST OF CRESTVIEW...MOVING EAST
AT 60 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRESTVIEW AIRPORT AND DEERLAND BY 845 AM CST...
  DORCAS BY 850 AM CST...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CST TUESDAY 
FOR PORTIONS OF SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3096 8639 3066 8640 3074 8679 3099 8677
      3098 8640
TIME...MOT...LOC 1437Z 278DEG 53KT 3080 8662

$$
000 
WWUS54 KMOB 261457
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
857 AM CST TUE FEB 26 2008

FLC091-261507-
/O.CAN.KMOB.SV.W.0065.000000T0000Z-080226T1515Z/
OKALOOSA FL-
857 AM CST TUE FEB 26 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN OKALOOSA COUNTY IS
CANCELLED...

THE STORM HAS MOVED EAST OF THE COUNTY AND THE THREAT FOR SEVERE 
WEATHER HAS ENDED IN OKALOOSA COUNTY.

LAT...LON 3096 8639 3066 8640 3074 8679 3099 8677
      3098 8640
TIME...MOT...LOC 1457Z 278DEG 53KT 3076 8628

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 4:13 AM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Feb 26, 4:13 AM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
413 AM CST TUE FEB 26 2008

.SHORT TERM (TODAY AND TONIGHT)...STRONG COLD FRONT NOW MOVING
THROUGH CENTRAL MISSISSIPPI. ALONG THE FRONT...A LINE OF
THUNDERSTORMS HAS DEVELOPED AND WILL MOVE ACROSS THE AREA THROUGH
THE MORNING HOURS. DOWNSTREAM OF THE THUNDERSTORMS...THE LOCAL
ENVIRONMENT CONTINUES TO DESTABILIZE WITH MID 60S DEWPOINTS MOVING
NORTHWARD INTO SOUTHWEST ALABAMA AND NORTHWEST FLORIDA. THE SURFACE
WINDS HAVE VEERED TO SOUTHWESTERLY THUS MAKING THE VERTICAL WIND
PROFILE UNIDIRECTIONAL. HOWEVER...SUFFICIENT SPEED SHEAR DOES EXIST
TO MAINTAIN ORGANIZATION OF THE SQUALL LINE AS IT MOVES ACROSS. THE
MAIN THREAT WILL CONTINUE TO BE DAMAGING WINDS WITH BOWING LINE
SEGMENTS DURING THE MORNING HOURS. THE COLD FRONT WILL RAPIDLY MOVE
EAST OF THE AREA BY THE AFTERNOON HOURS WITH RAPID CLEARING FROM
NORTHWEST TO SOUTHEAST THROUGH THE AFTERNOON WITH A MUCH A DRIER AND
COLDER AIRMASS FLOWING INTO THE AREA. HIGH TEMPERATURES TODAY WILL
LIKELY BE REACHED DURING THE MORNING WITH TEMPERATURES FALLING
THROUGH THE AFTERNOON WITH STRONG COLD AIR ADVECTION TAKING PLACE.
LOW TEMPERATURES TONIGHT WILL FALL INTO THE LOW TO MID 30S TO AROUND
40 ALONG THE COAST. /13

.LONG TERM (WEDNESDAY THROUGH NEXT TUESDAY)...TEMPS FOR WEDNESDAY
WILL BE SIGNIFICANTLY COOLER WITH A FREEZE EXPECTED ACROSS ALL
INLAND AREAS ON WEDNESDAY NIGHT.  THE UPPER TROUGH SWINGS OFF THE
EAST COAST THURSDAY WITH A BROAD ZONAL FLOW SETTING UP LATE IN THE
WEEK AND THROUGH THE WEEKEND OVER THE SOUTHERN STATES.  THIS RESULTS
IN A GRADUAL WARM-UP THROUGH LATE WEEK AS THE AIRMASS MODIFIES.  NEXT
SIGNIFICANT SYSTEM WILL BE ANOTHER UPPER TROUGH DIGGING SOUTHEAST
ACROSS THE CENTRAL PLAINS ON MONDAY.  THERE IS SOME DIFFERENCE
BETWEEN THE GFS AND ECMWF ON THE PROGRESSION/EVOLUTION OF THE
SURFACE FRONT MONDAY MOVING INTO THE DEEP SOUTH.  THE ECMWF IS MORE
ROBUST WITH THE SURFACE CYCLOGENESIS ALONG THE BOUNDARY OVER THE DEEP
SOUTH...RESULTING IN A MORE DYNAMIC SETUP FOR THUNDERSTORM ACTIVITY
OVER OUR AREA.  THE GFS IS MUCH LESS DYNAMIC IN THE LOW
LEVELS...WITH A SURFACE BOUNDARY THAT BECOMES MORE ALIGNED WITH THE
UPPER FLOW (DELAYING DEEP LOW LEVEL CYCLOGENESIS SEVERAL HOURS WELL
TO THE EAST).  ONE THING THE MODELS ARE IN AGREEMENT ON
THOUGH...THERE IS AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS
ON MONDAY.  /05

&&

.MARINE...SOUTHWESTERLY WINDS WILL CONTINUE TO INCREASE THIS MORNING
AHEAD OF A STRONG COLD FRONT. THE COLD FRONT WILL MOVE SOUTH OF THE
MARINE AREA LATE THIS MORNING INTO THE EARLY AFTERNOON. IN THE WAKE
OF THE FRONT...A STRONG NORTHWESTERLY WIND WILL DEVELOP AND CONTINUE
THROUGH WEDNESDAY MORNING. THE SMALL CRAFT ADVISORY WILL CONTINUE
THROUGH MID MORNING ON WEDNESDAY. WINDS AND SEAS WILL BEGIN TO
DECREASE BY WEDNESDAY AFTERNOON AS HIGH PRESSURE BUILDS ACROSS THE
CENTRAL GULF COAST. A LIGHT ONSHORE FLOW WILL DEVELOP ON THURSDAY AS
THE HIGH PRESSURE SLIDES EAST AND CONTINUE INTO THE WEEKEND. /13

&&

.FIRE WEATHER...COLD FRONT WILL MOVE EAST ACROSS THE FORECAST AREA
TODAY WITH MODERATE TO STRONG SOUTHWESTERLY TRANSPORT WINDS BECOMING
MORE NORTHWESTERLY THROUGH WEDNESDAY.  A LINE OF STRONG
THUNDERSTORMS WILL PRECEDE THE FRONT THIS MORNING AS WELL.  /05

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      64  32  54  32 /  50  05  00  00
PENSACOLA   65  33  55  34 /  60  05  00  00
DESTIN      70  37  55  36 /  60  05  00  00
EVERGREEN   59  30  52  29 /  60  05  00  00
WAYNESBORO  57  30  53  28 /  50  05  00  00
CAMDEN      56  30  51  27 /  60  05  00  00

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&

13/CULLEN
05/GARMON
Hazardous weather outlook, Feb 26, 5:00 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CST TUE FEB 26 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-271200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CST TUE FEB 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF INLAND SOUTHEAST
MISSISSIPPI...SOUTH ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND
THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THIS
MORNING AND MOVE EAST OF THE AREA BY EARLY AFTERNOON. ISOLATED
SEVERE STORMS ARE POSSIBLE AS THIS LINE MOVES ACROSS THE REGION THIS
MORNING. THE PRIMARY THREAT WILL BE DAMAGING WINDS WITH A LOWER RISK
OF LARGE HAIL AND ISOLATED TORNADOES.

STRONG NORTHWESTERLY WINDS IN THE WAKE OF THE FRONT WILL DEVELOP BY
LATER THIS MORNING OVER THE MARINE AREA. THIS WILL CREATE HAZARDOUS
CONDITIONS FOR SMALL CRAFT LATER THIS MORNING INTO WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG NORTHERLY WINDS WILL CONTINUE TO CREATE HAZARDOUS CONDITIONS
FOR SMALL CRAFT THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
REQUIRED THROUGH THIS MORNING.

In the hours before

Special weather statement, Feb 26, 4:21 AM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
421 AM CST TUE FEB 26 2008

ALZ051-052-MSZ067-261100-
WASHINGTON-CHOCTAW-WAYNE-
INCLUDING THE CITIES OF...WAYNESBORO...
421 AM CST TUE FEB 26 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED TO THE WEST OF
WASHINGTON...CHOCTAW AND WAYNE COUNTIES...

AT 418 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF HIWANNEE TO 18 MILES WEST
OF STRENGTHFORD...AND MOVING EAST AT 60 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
STRENGTHFORD...WHISTLER...CLARA...WAYNESBORO...MELVIN...WINCHESTER
AND BOICE THROUGH 500 AM CST. THESE STORMS MAY BECOME SEVERE LATER
THIS MORNING.

THE PRIMARY THREATS FROM THESE STORMS ARE HAIL...DANGEROUS CLOUD TO
GROUND LIGHTNING... AND WIND GUSTS OF 40 TO 50...WHICH COULD DOWN
SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CST
TUESDAY MORNING FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
Special weather statement, Feb 26, 5:42 AM CST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
542 AM CST TUE FEB 26 2008

ALZ061-MSZ075-078-079-261230-
UPPER MOBILE-GEORGE-STONE-PERRY-
INCLUDING THE CITIES OF...LUCEDALE AND WIGGINS...
542 AM CST TUE FEB 26 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER STONE
COUNTY...MOVING EAST TO OVER...PERRY AND MOBILE COUNTIES...

AT 538 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM 7 MILES NORTH OF WIGGINS TO 14 MILES SOUTHWEST
OF ROGERS LAKE...AND MOVING EAST AT 60 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WIGGINS...ROGERS LAKE...PERKINSTON...MCHENRY...WHITES CROSSING...
AVENT AND WLOX TV STATION TOWER THROUGH 630 AM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 9:43 AM CSTFire Weather WatchMOBWalton6 hr
Feb 26, 3:21 PM CSTRed Flag WarningMOBWalton27 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.